Hail, Burnett
- When
- June 27, 4:50 PM CST to 4:52 PM CST
- Where
- Burnett County, 1.93 mi W of Grantsburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.780, -92.720
A departing high pressure left the region under the influence of strong warm air advection as a warm front moved through as well. When combined with intense surface heating, pockets of high instability began to develop leading to isolated storms developing.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A departing high pressure left the region under the influence of strong warm air advection as a warm front moved through as well. When combined with intense surface heating, pockets of high instability began to develop leading to isolated storms developing. A few of the storms ended up producing hail with gold ball-sized hail being the largest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 27, 4:02 PM CST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 502 PM CDT Mon Jun 27 2022 .DISCUSSION...(This evening through Sunday) Issued at 501 PM CDT Mon Jun 27 2022 Summary...Active weather continues with intermittent chances for showers and thunderstorms through the forecast. There are also a few chances for severe storms as well. We have enough CAPE for some afternoon showers and thunderstorms that are getting a bit strong out there, so we expect to be issuing some SPS's this afternoon, and cannot rule out a warning or two, but do not expect very many. We have a narrow zone of instability and shear along with a mid level zone of WAA that is producing these storms, and expect it to move slowly east through the rest of the afternoon and evening. The storms should diminish as we lose the daytime heating this evening. With the warm air advection pushing warm air into the area for tonight we should stay warmer than we did this morning, and stay out of the 30s! Tonight, a cold front will drop south out of Canada and serve to generate more showers and thunderstorms after midnight as the boundary slides into Minnesota. There are already storms on this boundary up in Manitoba and Ontario, so we will have to watch the timing carefully. These cells should weaken as they move into the forecast area, but the surface boundary will serve as a focus for additional development and intensification Tuesday afternoon and evening. Depending on the model you look at, there is enough instability and shear for severe storms, and SPC has placed much of northwest Wisconsin in a Marginal risk. It should be limited to the afternoon, and should move south of the forecast area with the boundary fairly early in the evening. A ridge shifts into the area Tuesday night, and skies should clear and winds will go light once again, and have gone with below the 25th percentile of guidance based on what happened this morning. Our next round of showers and thunderstorms should move into the area Wednesday night and Thursday. There will be a strong warm air advection surge and shortwave Wednesday afternoon, followed by another trough and separate shortwave on Thursday. Wednesday evening we have yet another potential for severe storms, given the instability and shear that develops in the warm sector that pushes into the area during the afternoon. SPC has put a large portion of the forecast area into a Day 3 Marginal risk, which may end up being upgraded if the models continue to show this much instability and shear. We may have another risk of severe storms on Thursday depending on the position of the surface boundary, but that is questionable enough at this point that we do not have any risks out. Friday and Saturday look like a quiet time frame with a ridge of high pressure building into the area, with near to above normal temperatures. Later in the weekend it appears that the models want to shove some sort of shortwave through the flow aloft that may push convection in here as early as Saturday night, but it may very well not be until Sunday. By this point we have fairly fast flow aloft with weak ridging to our west, so have poor confidence on this in the Sunday and Monday time frame, but will not be surprised to have another round of showers and storms in this time range. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1245 PM CDT Mon Jun 27 2022 Scattered showers or isolated thunderstorms will affect the region this afternoon. These should stay away from the terminals, and have not included in the TAF forecast for now. Predominantly VFR conditions are expected for this TAF period. Additional shower and thunderstorm chances increase again tonight after 05z as a cold front moves south out of Canada. Have handled this with a VCSH or VCTS group when the showers/storms are most likely for each location. && .MARINE... Issued at 501 PM CDT Mon Jun 27 2022 Generally quiet conditions are expected on the lake through mid week with intermittent chances for thunderstorms. Have concerns for strong southwest winds developing on Wednesday night and Thursday, and we may need a Small Craft Advisory. && .PRELIMINARY POINT TEMPS/POPS... DLH 56 72 44 71 / 20 30 0 50 INL 53 68 43 73 / 30 10 10 40 BRD 58 76 48 83 / 30 20 10 40 HYR 54 77 45 80 / 30 70 10 30 ASX 56 76 44 78 / 40 60 0 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...LE AVIATION...LE MARINE...LE
Hazardous Weather Outlook National Weather Service Duluth MN 326 PM CDT Mon Jun 27 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-282030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 326 PM CDT Mon Jun 27 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Scattered thunderstorms developing across northeastern Minnesota will last into the overnight hours, mainly over northeast Minnesota. Strong to severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be periodic chances of thunderstorms Tuesday through Thursday night. Some storms could become strong to severe both Tuesday afternoon across northwestern Wisconsin and Wednesday afternoon and evening in northeastern Minnesota. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed this afternoon or tonight. LSZ121-140>148-150-282030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 326 PM CDT Mon Jun 27 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight There is a low chance for a thunderstorm this afternoon and evening. Strong to severe storms are not expected, but cloud-to- water lightning will be possible with any storms that develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be periodic chances of thunderstorms Tuesday through Thursday night. Some storms could become strong to severe Wednesday afternoon and evening across much of western Lake Superior. Kossen More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
436 PM CDT Mon Jun 27 2022
MNZ011-272200-
North St. Louis MN-
436 PM CDT Mon Jun 27 2022
...A strong thunderstorm will impact portions of northeastern St.
Louis County through 500 PM CDT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Boundary Waters Canoe Area Wilderness, or 24 miles north
of Lake Vermilion, moving east at 20 mph.
HAZARD...Winds gusts up to 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern St.
Louis County, including the following locations... Loon Lake, Lake
Agnes and Lac la Croix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4827 9203 4818 9204 4812 9213 4820 9236
4823 9234 4825 9227 4827 9229 4829 9230
4829 9223
TIME...MOT...LOC 2135Z 283DEG 16KT 4823 9228
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
UnruhSpecial Weather Statement National Weather Service Duluth MN 437 PM CDT Mon Jun 27 2022 MNZ011-012-280100- North St. Louis-Northern Cook and Lake- Including the cities of Ely and Isabella 437 PM CDT Mon Jun 27 2022 ...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE BOUNDARY WATERS CANOE AREA WILDERNESS THIS EVENING... Strong to severe thunderstorms will affect the Boundary Waters Canoe Area Wilderness this evening. The storms will be capable of erratic and gusty winds of 30 to 50 mph, hail of 1 inch or the size of quarters, frequent cloud-to-ground lightning, and locally heavy rainfall, which may lead to localized flooding of creeks, streams, and low- lying areas. Campers should take extra precautions in order to secure campsites and make a plan in case of severe weather. Check campsites for possible hazards, including standing dead trees or limbs, as well as low spots where water can pool. Move tents away from creeks and rivers in case of flash flooding. Prepare to protect yourself from large hail using sleeping bags or other padded items. Monitor NOAA Weather Radio for updates and possible warnings. LE
Special Weather Statement
National Weather Service Duluth MN
444 PM CDT Mon Jun 27 2022
MNZ038-272200-
Pine MN-
444 PM CDT Mon Jun 27 2022
...A strong thunderstorm will impact portions of southwestern Pine
County through 500 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brook Park, or near Hinckley, moving east at 30 mph.
HAZARD...Winds gusts up to 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Pine City and Hinckley around 455 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4581 9290 4594 9311 4598 9308 4598 9305
4602 9305 4600 9276 4589 9279
TIME...MOT...LOC 2143Z 288DEG 25KT 4597 9303
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
UnruhPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
511 PM CDT MON JUN 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 2 ENE BROOK PARK 45.96N 93.04W
06/27/2022 E0.88 INCH PINE MN TRAINED SPOTTER
A LOT OF HAIL OF VARIOUS SIZES - NICKELS
APPEARED TO BE THE LARGEST STONE.
TEMPERATURE DROPPED 20 DEGREES.
&&
WOLFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
522 PM CDT MON JUN 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL BEROUN 45.91N 92.96W
06/27/2022 E1.25 INCH PINE MN PUBLIC
LARGER THAN A QUARTER TWITTER PICTURE WITH A
LOT OF ACCUMULATED HAIL ON THE ROADWAY.
&&
WOLFESpecial Weather Statement
National Weather Service Duluth MN
528 PM CDT Mon Jun 27 2022
MNZ038-WIZ006-272300-
Pine MN-Burnett WI-
528 PM CDT Mon Jun 27 2022
...A strong thunderstorm will impact portions of south central Pine
and southwestern Burnett Counties through 600 PM CDT...
At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grantsburg, or 9 miles east of Pine City, moving east at 25 mph.
HAZARD...Winds gusts up to 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Grantsburg around 540 PM CDT.
Branstad around 545 PM CDT.
Other locations in the path of this storm include Trade Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4583 9288 4589 9287 4593 9282 4588 9244
4576 9249 4566 9261
TIME...MOT...LOC 2228Z 291DEG 21KT 4584 9278
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
UnruhThe Minneapolis radar (KMPX), 123 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037396, 1037397, 1037398.